Alert archive / Florida / High Surf Advisories in 2010
High Surf Advisory 2, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Sep 18, 2010, 3:29 PM EDT for Volusia County, Florida. It took effect at Sep 19, 2010, 2:00 AM EDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2010, 3:29 PM EDT (19:29 UTC)
- In effect from
- Sep 19, 2010, 2:00 AM EDT
- Expired
- Sep 20, 2010, 8:00 PM EDT
- In force
- 42 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WHUS42 KMLB 181929 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 329 PM EDT SAT SEP 18 2010 FLZ047-054-059-064-141-147-190800- /O.CAN.KMLB.CF.S.0007.000000T0000Z-100921T0000Z/ /O.NEW.KMLB.SU.Y.0002.100919T0600Z-100920T2100Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 329 PM EDT SAT SEP 18 2010 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 5 PM EDT MONDAY... ...HIGH RISK OF RIP CURRENTS CONTINUES... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 2 AM SUNDAY TO 5 PM EDT MONDAY. DISTANT HURRICANE IGOR WILL LIFT NORTH WELL EAST OF THE BAHAMAS TONIGHT AND SUNDAY. LARGE SWELLS GENERATED BY IGOR ARE SPREADING INTO THE COASTAL WATERS AND WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES INTO EARLY NEXT WEEK. THE SURF IS FORECAST TO INCREASE TONIGHT AND SUNDAY WITH BREAKING WAVES AROUND 7 FEET SUNDAY INTO MONDAY. ROUGH AND DANGEROUS SURF WILL RESULT WITH NUMEROUS RIP CURRENTS. MINOR BEACH EROSION IS POSSIBLE AROUND THE TIMES OF HIGH TIDE. THE FIRST HIGH TIDE OF CONCERN WILL BE AROUND 6 AM SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ KELLY
3 follow-up statements
572 WHUS42 KMLB 190747 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 347 AM EDT SUN SEP 19 2010 FLZ047-054-059-064-141-147-200000- /O.CON.KMLB.SU.Y.0002.000000T0000Z-100920T2100Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 347 AM EDT SUN SEP 19 2010 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT MONDAY... DISTANT HURRICANE IGOR...WILL MOVE NORTH OVER THE WESTERN ATLANTIC THROUGH TONIGHT BEFORE TURNING NORTHEAST AND WELL OUT TO SEAS ON MONDAY. LARGE LONG PERIOD SWELLS GENERATED BY IGOR CONTINUE TO SPREAD INTO THE COASTAL WATERS AND WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES INTO EARLY NEXT WEEK. THE SURF WILL INCREASE FURTHER TODAY WITH LARGE BREAKING WAVES OF 7 TO 8 FEET THROUGH MONDAY. NUMEROUS DANGEROUS RIP CURRENTS WILL OCCUR WITH SOME MINOR BEACH EROSION IS POSSIBLE AROUND THE TIMES OF HIGH TIDE. THE NEXT TWO HIGH TIDES ALONG THE EAST CENTRAL FLORIDA COAST WILL OCCUR BETWEEN 530 AND 600 AM THIS MORNING...AND AGAIN AROUND 6 PM THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ CRISTALDI
302 WHUS42 KMLB 200755 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 355 AM EDT MON SEP 20 2010 FLZ047-054-059-064-141-147-210000- /O.EXT.KMLB.SU.Y.0002.000000T0000Z-100921T0000Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 355 AM EDT MON SEP 20 2010 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... DISTANT HURRICANE IGOR WILL MOVE NORTHEAST OVER THE OPEN ATLANTIC ...REMAINING WELL OUT TO SEA...THROUGH TONIGHT. LARGE LONG PERIOD SWELLS FROM IGOR WILL CONTINUE OVER THE NEAR SHORE ATLANTIC WATERS TODAY...WITH LARGE BREAKING WAVES OF 7 TO 9 FEET AT THE BEACHES... AND A VERY HIGH RISK OF STRONG RIP CURRENTS. MINOR BEACH EROSION IS POSSIBLE AROUND THE TIMES OF HIGH TIDE...WHICH WILL OCCUR ALONG THE EAST CENTRAL FLORIDA COAST BETWEEN 6 AND 7 AM THIS MORNING... AND AGAIN BETWEEN 6 AND 7 PM THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
623 WHUS42 KMLB 210002 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 802 PM EDT MON SEP 20 2010 FLZ047-054-059-064-141-147-210115- /O.EXP.KMLB.SU.Y.0002.000000T0000Z-100921T0000Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 802 PM EDT MON SEP 20 2010 ...HIGH SURF ADVISORY HAS EXPIRED... THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. LONG PERIOD SWELLS FROM DISTANT HURRICANE IGOR WILL SLOWLY SUBSIDE TONIGHT INTO TUESDAY AS IT MOVES NORTHEAST OVER THE OPEN NORTH ATLANTIC. WAVES UP TO 4 TO 6 FEET CAN STILL BE EXPECTED OVERNIGHT ALONG AREA BEACHES WHICH WILL HAVE THE POTENTIAL TO CREATE PERIODS OF ROUGH SURF INTO THE EARLY MORNING HOURS. ALSO...WAVE CONDITIONS WILL REMAIN FAVORABLE FOR A HIGH RISK FOR STRONG AND DANGEROUS RIP CURRENTS TUESDAY. $$ WEITLICH
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 18, 10:45 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 18, 10:45 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SAT SEP 18 2010
.DISCUSSION...
...HIGH RISK OF RIP CURRENTS THIS WEEKEND...
HIGH RES VIS SAT IMAGERY AND SURFACE OBS INDICATE AN EASTERLY SURGE
PUSHING WESTWARD ACROSS THE FA THIS MORNING. ISOLATED BUT HEAVY
SHOWERS ALG THE LEADING EDGE OF THIS SURGE HAVE AFFECTED PORTIONS OF
THE COAST THIS MORNING AND WILL SPREAD INLAND TO THE INTERIOR
COUNTIES. SO HAVE UPDATED THE FCST TO INCLUDE A SLIGHT CHANCE OF
SHOWERS ALL SECTIONS BUT MOST AREAS WILL REMAIN DRY. MORNING
SOUNDING SHOWS QUITE A BIT OF DRY AIR IN THE MID AND UPPER LEVELS SO
EXPECT PRECIP TO REMAIN AS LOW TOPPED SHOWERS. SATELLITE DERIVED
PRECIP WATER VALUES SHOW DRIER AIR OVER THE ATLC BEHIND THIS SMALL
SURGE SO EXPECT LESS SHOWER ACTIVITY OVER THE ATLC AND THE COAST
THIS AFTN. BREEZY E/NE WINDS 15-20 MPH ALG THE COAST.
MAIN CONCERN FOR TODAY WILL BE THE ROUGH SURF AND HIGH RISK FOR RIP
CURRENTS AT AREA BEACHES AS INCREASING LONG PERIOD SWELLS FROM
HURRICANE IGOR IMPACT THE COAST ALONG WITH SEVERAL BAR CUTS
REMAINING FROM RECENT SWELL EVENT GENERATED BY PREVIOUS HURRICANE
EARL.
&&
.AVIATION...
ISOLD SHOWERS WILL PRODUCE BRIEF MVFR CIGS BUT WILL HANDLE WITH VCSH
AND KEEP TAFS VFR.
&&
.MARINE...
A SURGE OF E/NE WINDS 15-20 KNOTS OVERSPREAD THE WATERS EARLY THIS
MORNING AND THE PGRAD SHOULD SUPPORT AROUND 15 KTS THIS AFTN.
COMBINED SEAS ARE 6 FT AT BUOYS 009 AND 010 WHICH INCLUDES A 4-5 FT
LONG PERIOD (14-15 SEC) SWELL COURTESY OF DISTANT HURRICANE IGOR.
WILL CONTINUE WITH ADVISORY FOR SEAS OFFSHORE AS SEAS MAY BUILD
QUICKLY AS IGOR LIFTS NORTH. SMALL CRAFT EXERCISE CAUTION NEARSHORE.
BOATERS SHOULD ALSO BE ALERT FOR ROUGH CONDITIONS WHEN NAVIGATING
INLETS TODAY...ESPECIALLY DURING THE OUTGOING TIDE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 88 75 89 73 / 10 10 20 0
MCO 92 71 91 71 / 10 0 20 0
MLB 88 77 89 76 / 20 10 20 0
VRB 89 76 90 75 / 20 10 20 0
LEE 91 71 91 71 / 10 0 20 0
SFB 90 72 91 71 / 10 0 20 0
ORL 91 73 90 73 / 10 0 20 0
FPR 88 75 90 75 / 20 10 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM EDT THIS
EVENING FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
OFFSHORE.
&&
KELLYHazardous weather outlook, Sep 18, 10:37 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1037 AM EDT SAT SEP 18 2010 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-182100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1037 AM EDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...COASTAL FLOOD IMPACT... MODERATE ONSHORE FLOW WILL CONTINUE ALONG THE EAST CENTRAL FLORIDA COAST TODAY...WHICH IN COMBINATION WITH BUILDING SWELLS WILL BRING ROUGH SURF ALONG WITH MINOR BEACH EROSION. IMPACTS ARE EXPECTED TO BE HIGHEST AROUND THE TIME OF HIGH TIDES WHICH ARE BETWEEN 5 PM AND 6 PM THIS AFTERNOON. ROUGH SURF CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. USE CAUTION WHEN ENTERING THE SURF TODAY...AND IF IN DOUBT...DONT GO OUT. ...RIP CURRENT IMPACT... DISTANT HURRICANE IGOR WILL CONTINUE TO LIFT NORTHWARDS TODAY... WITH LONG PERIOD SWELLS CONTINUING TO BUILD ACROSS THE ATLANTIC WATERS. THE SWELLS WILL BRING A HIGH RISK OF STRONG RIP CURRENTS AT AREA BEACHES. THE THREAT WILL BE HIGHEST THIS AFTERNOON DUE TO TIDAL EFFECTS. AREA BEACH PATROLS ALONG THE SPACE AND TREASURE COASTS HAVE REPORTED SEVERAL RESCUES OVER THE PAST FEW DAYS. CHECK WITH LOCAL BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH. IF ENTERING THE WATER...ALWAYS STAY WITHIN SIGHT OF A LIFEGUARD. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. ...WIND AND SEA IMPACT... WIND AND SEAS WILL PRESENT A HAZARD FOR SMALL CRAFT...ESPECIALLY OVER THE WATERS BEYOND 20 MILES FROM THE COAST. SEAS WILL BE AROUND 7 FEET BEYOND 20 NM...SEAS OF 4 TO 5 FEET CAN BE EXPECTED WITHIN 20 NM...ALONG WITH GUSTY ONSHORE WINDS AROUND 15 KNOTS. BOATERS SHOULD ALSO BE ALERT FOR ROUGH CONDITIONS WHEN NAVIGATING INLETS DURING THE OUTGOING TIDE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LONG PERIOD SWELLS FROM HURRICANE IGOR ARE FORECAST TO CONTINUE TO BUILD THROUGH THE WEEKEND. MODERATE ONSHORE FLOW WILL PERSIST...BRINGING A HIGH THREAT FOR STRONG RIP CURRENTS...ROUGH SURF...AND HAZARDOUS BOATING CONDITIONS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WIMMER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 4:04 AM EDT | Coastal Flood Statement | MLB | Volusia | 11 hr |
Nearby
High Surf Advisories in Florida, 2010Every high surf advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.